Get Help:

Understanding Sedative Side Effects

Because of the way sedatives such as benzodiazepines and barbiturates affect the central nervous system—slowing it down to create sense of relaxation, easing anxiety and helping induce sleep, there are unintended side effects that can occur both during initial use and in the long term.

When taken in small doses there’s a release of tension in the body, and this is the reason the vast majority of sedatives are prescribed by physicians. However, in larger doses an individual may experience a loss of coordination, blurred vision, impaired perceptions of time, slowed reflexes and breathing, a reduced sensitivity to pain, unclear thinking, and slurred speech.

When too much of a sedative is taken, either intentionally or unintentionally, a variety of serious health risks can occur. Anemia (a deficiency of red blood cells or hemoglobin resulting in extreme weariness or tiredness); psychological depression; impairment of liver function; and a state of chronic intoxication (resulting in severe headaches and compromised vision and speech) are all common. Additionally, when sedatives are taken during pregnancy, newborns of chronic sedative abusers exhibit difficulty breathing and problems with feeding, disturbed sleep patterns, profuse sweating, irritability and prolonged fever.

Perhaps the most commonly experienced side effects of sedatives occur in those people who are prescribed “sleeping pills,” the generic term for any benzodiazepine, barbiturate and depressant that is used to help individuals with insomnia. For those who take sleeping pills only occasionally the effects are generally mild and pass quickly: daytime drowsiness; a dry mouth or throat; difficulty keeping balance; and moderate problems with thinking, attention and memory. For those individuals that use a sedative in the long-term to help them fall asleep or stay asleep, the side effects are much more noticeable and can be prolonged: burning or tingling in the extremities; unusual dreams or nightmares; changes in appetite; constipation or diarrhea; constant headaches and stomach pains; and a persistent weakness throughout the body. And in rare cases when a sleep aid is taken for a long period of time, the user may experience uncontrollable shaking in various parts of their body, a strong indication that they should consult with a physician immediately.

Although the side effects of sedative use vary considerably depending on the length of use, the type and amount of drug taken and the physical health of the user, it’s vital that anyone taking sedatives remain in close consultation with their prescribing physician and report any unexpected side effects immediately, as they can quickly cause severe complications in the body and lead to ongoing health problems.